Format

Send to

Choose Destination
Consult Pharm. 2018 Dec 1;33(12):706-710. doi: 10.4140/TCP.n.2018.706..

Statins: The Burglar of Memory?

Abstract

Alzheimer's disease is becoming more predominant in our aging population. Statin medications have been reported to contribute to cognitive impairment. Updated cholesterol treatment guidelines significantly increase the proportion of people eligible for treatment with statins. Therefore, uncommon adverse effects related to this medication class have the potential to impact health care by increasing cognitive impairment and/or contributing to statin treatment avoidance. CASE: An 83-year-old Caucasian male was seen in a cognitive evaluation clinic for noticeable memory decline. Memory impairment was confirmed using validated cognitive assessments. Atorvastatin was identified as a possible cause of memory impairment. Shared-decision making between the patient and interdisciplinary team was utilized to discontinue atorvastatin to determine causation. Over a period of 18 months, the patient's cognitive scores initially improved after statin medication was discontinued. However, over time, cognitive scores returned to baseline for memory decline without restart or retrial of any statin within the class. DISCUSSION: This case report is consistent with many previous studies that fail to find an association between statins and cognitive impairment. The course of this case is unique in that the likelihood of association of cognitive impairment decreases with time, highlighting the importance of extended follow-up care. It also highlights the importance of evaluating the evidence supporting the Food and Drug Administration's drugsafety communications to ameliorate any concerns regarding medication therapy, in this case statin therapy. CONCLUSION: This case report is consistent with recent literature that fails to demonstrate an association between statins and cognitive impairment. It also provides support for the practitioner to prescribe and continue statins without fear of precipitating or worsening cognitive impairment.

PMID:
30545434
DOI:
10.4140/TCP.n.2018.706.

Supplemental Content

Full text links

Icon for Ingenta plc
Loading ...
Support Center